Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Cheyenne, WY

August 17, 2020Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2020, 6:00 PM MDT for Morrill County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2020, 6:00 PM MDT (00:00 UTC)
Expired
Aug 17, 2020, 6:34 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS55 KCYS 180000
SVRCYS
NEC123-180045-
/O.NEW.KCYS.SV.W.0151.200818T0000Z-200818T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
600 PM MDT Mon Aug 17 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Morrill County in the Panhandle of Nebraska...

* Until 645 PM MDT.

* At 600 PM MDT, a severe thunderstorm was located 12 miles northeast
  of Northport, or 21 miles south of Alliance, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4146 10293 4184 10302 4194 10287 4183 10268
      4176 10267 4174 10264 4159 10263
TIME...MOT...LOC 0000Z 328DEG 22KT 4178 10288 

HAIL...1.00IN
WIND...60MPH
 
$$

Claycomb
2 follow-up statements
608 
WWUS55 KCYS 180020
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
620 PM MDT Mon Aug 17 2020

NEC123-180045-
/O.CON.KCYS.SV.W.0151.000000T0000Z-200818T0045Z/
Morrill NE-
620 PM MDT Mon Aug 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN MORRILL COUNTY...

At 620 PM MDT, a severe thunderstorm was located 9 miles northeast of
The Intersection Of Highway 385 And 92, or 25 miles south of
Alliance, moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4179 10301 4184 10282 4159 10263 4146 10293
TIME...MOT...LOC 0020Z 339DEG 28KT 4173 10290 

HAIL...1.00IN
WIND...60MPH
 
$$

Claycomb
884 
WWUS55 KCYS 180034
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
634 PM MDT Mon Aug 17 2020

NEC123-180044-
/O.CAN.KCYS.SV.W.0151.000000T0000Z-200818T0045Z/
Morrill NE-
634 PM MDT Mon Aug 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRILL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4179 10301 4184 10282 4159 10263 4146 10293
TIME...MOT...LOC 0030Z 328DEG 22KT 4166 10284 

$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:52 PM MDT, 8 minutes earlier.

Area forecast discussion, Aug 17, 5:52 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
552 PM MDT Mon Aug 17 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM MDT Mon Aug 17 2020

Latest visible/radar imagery was showing some convection
developing south of the Wyoming/Colorado border as of 2015z.
Meanwhile, there is some cumulus congestus over central and
eastern Laramie county, and the southern panhandle. Would not be
surprised if an isolated thunderstorm or two develops in this
region this afternoon and evening. Not anticipating anything to
become severe in this region, due to limited SBCAPE less than
500j/kgIn addition, there is some convection trying get going
along the Pine Ridge in the northern Panhandle and southern
Niobrara county. The Nebraska panhandle still stands a chance of
seeing a couple of severe storms this afternoon based on SBCAPE
around 500j/kg in the -10 to -30 deg C layer, and effective shear
values around 35kts. The bulk of these storms will move southeast
at around 10kts, unless it becomes enhanced by storm scale
dynamics and becomes altered, due to enhanced inflow. The rest of
the evening should be fairly quiet due to the influence of the
upper level ridge.

We will need to keep an eye tomorrow for the potential for subtle
shortwaves moving through the northwest flow regime. The NAM/GFS
are both hinting and some subtle speed maxes moving through
northeast Wyoming tomorrow afternoon. These speed maxes may induce
some some surface based wind shift across the northern panhandle
and Converse/Niobrara counties tomorrow afternoon. As a result, it
could trigger some more convection along the Pine Ridge. It may
also be a bit breezy as well. Therefore, we will need to keep
watch for near critical fire weather conditions. We will keep
most of the precip. chances on the northern fringes of the CWA
tomorrow. We may also see some isolated convection on Wednesday,
but not looking at any severe potential at this point, due to
limited SBCAPE.

.LONG TERM...(Wednesday Night - Sunday)
Issued at 302 AM MDT Mon Aug 17 2020

Weather across the CWA will be dominated mainly by the upper high
which will remain over the desert southwest through the weekend.
A few impulses will ride over the top of the high and drop se over
the region Weds and Thursday and bring the best chances for some
afternoon and evening showers and storms. Friday through the
weekend looks to be drier with convection more isolated as the
upper high strengthens a bit and centers over the 4 corners area.
Temperatures remaining above seasonal averages with little changes
day to day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 539 PM MDT Mon Aug 17 2020

Thunderstorms are expected to continue until 02Z in the Nebraska
Panhandle and VCTS for KCYS but all TAF sites remain in VFR
conditions. Wind gust for KAIA, KCDR and KSNY is expected to be
strong reaching 45kts due to thunderstorms. Cloud bases trend from
SCT to FEW across our region reaching 15 thousand feet. Wind will
come down around 8kts for all TAF sites after the convection
leaves the area. KLAR may receive HZ around 09Z but confidence is
not high due to winds shifting north. This may reduce visibility
levels and will most likely be included in the next TAF.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Mon Aug 17 2020

Very low afternoon humidities will persist through the week under
the influence of the upper level ridge resulting in near critical
fire weather conditions. We are a little concerned about Fire
Weather Zone 301 reaching Red Flag conditions tomorrow, but this
will be highly dependent on cloud cover. The models are showing
some decent mixing during the early afternoon, especially with a
speed max moving through that region. Later shifts may need to
evaluate further for any Fire Weather Watch or Red Flag Warnings.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...RE
AVIATION...AW
FIRE WEATHER...REC
Hazardous weather outlook, Aug 17, 11:51 AM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1151 AM MDT Mon Aug 17 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1151 AM MDT Mon Aug 17 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a small chance for a rogue thunderstorm or two to develop
in the Nebraska panhandle this afternoon. If these storms do
materialize, then they could produce hail up to quarter size and
gusty winds as they move southeast.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated showers and thunderstorms are possible through the
period. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 17, 4:09 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Mon Aug 17 2020

NEZ002-172300-
Dawes NE-
409 PM MDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4259 10277 4278 10307 4294 10298 4289 10279
      4279 10279 4278 10277
TIME...MOT...LOC 2208Z 292DEG 13KT 4283 10293

Wills
Local storm report, Aug 17, 5:18 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON AUG 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 SW CHADRON            42.82N 103.01W
08/17/2020                   DAWES              NE   BROADCAST MEDIA

            CHADRAD RADIO REPORTING POWER OUTAGES TO 450 CUSTOMERS
            FROM NEBRASKA PUBLIC POWER DISTRICT IN SOUTHWEST PART OF
            CHADRON.

&&

GCLAYCOM
Local storm report, Aug 17, 5:25 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT MON AUG 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             5 SE CHADRON            42.78N 102.93W
08/17/2020  E1.00 INCH       DAWES              NE   PUBLIC

&&

BMW
Local storm report, Aug 17, 5:30 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT MON AUG 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 SE CHADRON            42.78N 102.93W
08/17/2020  E1.00 INCH       DAWES              NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 5 SE
            CHADRON.

&&

BMW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:56 PM MDTSpecial Weather StatementCYSMorrill64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.